# SDR GIC2005F00000

- Difficulty date: October 18, 2004
- Submitted: February 9, 2005
- Operation: Air carrier
- Aircraft: N53597
- Make and model: Piper PA-28-161
- Aircraft serial: 2842166
- Engine: Lyc O320D3G
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4370
- Part serial: 02051957
- Condition: Broken
- Location: Right
- Part time: 1,284 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

ACFT WAS BEING USED FOR TRAINING, THE PILOT STATED THAT (SUDDENLY THE ENG LOST 3500 RPM.  THE PILOT TRIED CARBURETOR HEAT AND CHANGED THE FUEL SELECTOR TO THE OPPOSITE TANK.  BOTH OF THESE PRODUCED NO CHANGE.  THE PILOT THEN MADE A PRECAUTIONARY LANDING.  AFTER LANDING, HE TRIED PERFORMING A MAGNETO CHECK.  WHEN MAG SWITCH WAS PLACED IN RT POSITION, ENGINE DIED.  MAINT TROUBLESHOT, REMOVED RT MAG.  UPON DISASSEMBLY OF MAG, ROTOR ASSY (M3548) WAS FOUND BROKEN OFF AT THE BASE OF MACHINED FORK (INTERNAL TO MAG), PLASTIC DISTRIBUTOR DRIVE GEAR (M3827) WITH BOTH PIECES OF FORK WERE FLOATING AROUND INSIDE THE MAGNETO.  NO OTHER DISCREPANCIES WERE NOTED WITH MAGNETO.  NO VISIBLE CLUES WHICH LEAD TO FAILURE. (K)
